Virginia, 2005

Winter Weather in Virginia, January 20 to 21, 2005

January 20 to 21, 2005 · NWS AKQ · 41 events in 41 counties and zones

One half inch to as much as three inches of snow fell across much of central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents.

Where it happened

Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

One half inch to as much as three inches of snow fell across much of central and eastern Virginia. The snow produced slippery roadways, which resulted in several accidents. The highest amounts were reported in Boydton in Mecklenburg county 2-3", Victoria in Lunenburg county 1-2", Winterpock in Chesterfield county 1.1", Nottoway courthouse in Nottoway county 1", Farmville in Prince Edward county 1", and Prince George in Prince George county 1".

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jan 20, 4:45 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jan 20, 4:45 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
445 PM EST THU JAN 20 2005

FORECAST PRODUCTS HAVE BEEN SENT...APOLOGIES FOR THE DELAY. QUITE A
FEW FORECAST CONCERNS OVER THE NEXT FEW DAYS...FOLLOWING SYSTEM #1
YESTERDAY. SYSTEM #2 WILL BE THE MAIN SHORT TERM CONCERN (TONIGHT)...
WITH ALL EYES CONTINUING TO FOCUS ON SYSTEM #3 FOR THE WEEKEND.

TONIGHT...SYSTEM #2...ANOTHER CLIPPER...IS CURRENTLY CENTERED NEAR
THE KY-IN BORDER. MODERATE SNOW HAS ALREADY BEGUN TO BREAK OUT
DOWNSTREAM FROM THIS LOW INTO SRN WV. THIS SYSTEM RESEMBLES THE ONE
YESTERDAY IN TERMS OF TRACK...THOUGH SHOW A LITTLE MORE DYNAMICAL
FORCING. ONCE AGAIN...THE FCST AREA WILL BE ON THE NORTHERN FLANK OF
THE UPPER LEVEL JET STREAK (120 KT-PLUS AT 300 MB)...SQUARELY IN THE
FAVORABLE LEFT-EXIT REGION OR LEFT-FRONT QUADRANT. SUCH A PATTERN
ALOFT WOULD FAVOR (AGAIN) THE SURFACE LOW TRACKING TO THE SOUTH OF
OUR FCST AREA (NEAR NC/SC BORDER)...PUTTING OUR REGION ON THE N SIDE
OF THE SURFACE LOW WHERE THE DEEPER LIFT (DPVA/QS-VECTOR
CONVERGENCE) AND MOISTURE WILL RESIDE. ETA/GFS FORECAST QPFS SHOW
AN AVERAGE OF .10 TO .25 OF LIQUID OVERNIGHT...HIGHEST AMOUNTS OVER
SOUTHSIDE VA AND NRN NC. HAVE EXPANDED THE WINTER WEATHER ADVISORY
NORTHWARD TO THE I-64 CORRIDOR BASED ON THE LATEST MODEL TRENDS...
WHICH CORRELATE FAVORABLY WITH RADAR/OB TRENDS UPSTREAM.

NOW REGARDING SYSTEM #3...I NOTICED WITH THE 12Z OPERATIONAL RUNS
THAT THE GFS TRENDED *SLIGHTLY* FARTHER N WITH THE SURFACE LOW...
ALONG WITH THE ELEVATED WARM LAYER. THIS TREND OF THE GFS IS TOWARD
THE ETA AND ECMWF...WHICH IS INTERESTING TO NOTE SINCE A FAVORABLE
CORRELATION WITH THE ETA/ECMWF IS TYPICALLY YIELDS A HIGHER-CONFIDENCE
FORECAST. THE ETA AND ECMWF TRACK THE SURFACE LOW FROM THE OH VLY E
THROUGH THE DELMARVA. THE GFS IS STILL FARTHER SOUTH....FROM ERN KY
ESE THROUGH NC...THOUGH AGAIN HAS SHOWN A SLIGHT SHIFT TO THE NORTH.
STILL MANY UNCERTAINTIES EXIST HOWEVER...ESPECIALLY REGARDING THE
EVOLVEMENT OF THE UPPER LEVEL PATTERN AND (THUS) THE REFLECTION AT
LOW LEVELS. STILL NO 50N/50W LOW IN PLACE (ABOUT 10 DEG TO THE
WEST)...WHICH WOULD AGAIN FAVOR LESS (OR SHORTER-LIVED) SYNOPTIC-
SCALE COLD AIR DAMMING AS THE SURFACE HIGH IS CENTERED TO THE WEST
OF NEW ENGLAND. RIDGE/CAD WEDGE SETS UP TOMORROW BEHIND TONIGHTS
CLIPPER...FEEL THIS LOW LEVEL AIRMASS WILL BE TOUGH TO DISLODGE
QUICKLY ON SATURDAY (DESPITE THE HIGH CENTER NOT BEING IN THE
OPTIMAL LOCATION)...GIVEN THE EVAP COOLING WITH THE PRECIPITATION.
WITH THE IN-SITU DAMMING...FEEL MOST AREAS INLAND SAT/SAT NIGHT WILL
STAY AOB FREEZING AT THE SURFACE...NOW MATTER WHERE THE LOW TRACKS.
THE UPSHOT...STILL LOOKING AT 2 SCENARIOS. SCENARIO #1 (FROM GFS)
WOULD SUGGEST MORE FROZEN PRECIP...WITH THE SNOW/MIX LINE FARTHER
SOUTH INTO OUR FCST AREA...AND POTENTIALLY QUITE A BIT OF SNOW FROM
CENTRAL VA NORTH THROUGH LOWER MD ERN SHORE. SCENARIO #2
(ETA/ECMWF)...WITH THE LOW TRACKING FARTHER N...WOULD SUPPORT A
SNOW/WINTRY MIX AT THE ONSET...CHANGING TO LIQUID FORM (FREEZING
RAIN INLAND WITH THE WEAK CAD WEDGE). ALSO...SCENARIO #2 WOULD
SUGGEST LIGHTER PRECIP...PERHAPS EVEN A TRANSITION TO DRIZZLE OR
FREEZING DRIZZLE...AS THE LOW TRANSFORMS ITS ENERGY FROM THE OH VLY
TO THE EAST COAST. SCENARIO #2 IS THE ONE WERE STICKING WITH AT
THIS POINT...WHICH WOULD BE PRIMARILY AN OVERRUNNING EVENT WITH VERY
LITTLE WRAP-AROUND POTENTIAL (PROGRESSIVE...POSITIVELY TILTED UPPER
TROUGH).

&&

.AVIATION...VFR CONDS INTO THIS EVE WILL DETERIORATE WITH INCOMING
SNOWFALL BY LATE EVE INTO EARLY MORN. EXPECT WIDESPREAD MVFR
CIGS/VSBYS AFTER MIDNIGHT WITH PERIODIC IFR CONDS IN ANY HEAVIER
SNOW BANDS. CONDS IMPROVING AS SNOW ENDS TWD DAYBREAK WITH VFR ALL
TAFS SITES EXPECTED BY MID-LATE MORNING.

.MARINE...STRONG COLD SURGE EARLY FRI WILL PUSH WINDS/WAVES/SEAS
OVER SCA CRITERIA BY ARND DAYBREAK. A GRADUAL DECREASING TREND LATE
FRI INTO SAT BEFORE STRONG SFC CYCLOGENESIS OFF CAPE HENRY BRINGS
BACK STRONG WINDS SAT NIGHT. GALE FORCE WINDS LIKELY LATE SAT NIGHT
INTO SUNDAY.

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...SMALL CRAFT ADVISORY FOR ZONE MDZ025 FRIDAY.
NC...SMALL CRAFT ADVISORY FOR ZONE NCZ102 FRIDAY.
  ...WINTER WEATHER ADVISORY FOR ZONES NCZ012>017-030>032-
     102 THROUGH TONIGHT.
VA...SMALL CRAFT ADVISORY FOR ZONE VAZ086 FRIDAY.
  ...WINTER WEATHER ADVISORY FOR ZONES VAZ048-049-060>063-
     065>071-079>083-087>098 THROUGH TONIGHT.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ630>632 FRIDAY.
  ...WINTER WEATHER ADVISORY FOR ZONE ANZ633 THROUGH TONIGHT.
  ...SMALL CRAFT ADVISORY FOR ZONES ANZ650-652 FRIDAY THROUGH
     SATURDAY.
  ...SMALL CRAFT ADVISORY FOR ZONES ANZ654-656-658 FRIDAY MORNING
     THROUGH FRIDAY NIGHT.
&&

SHORT TERM/LONG TERM...13
AVIATION...20
Hazardous weather outlook, Jan 20, 5:43 AM EST, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
543 AM EST THU JAN 20 2005

VAZ060-065>067-079-087-211100-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA-
PRINCE EDWARD VA-
INCLUDING THE CITIES OF...BLACKSTONE...BRODNAX...CHASE CITY...
CREWE...DAHLIA...EMPORIA...FARMVILLE...HAMPDEN SYDNEY...KENBRIDGE...
LAWRENCEVILLE...PURDY...SOUTH HILL AND VICTORIA
543 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN VIRGINIA PIEDMONT AND
SOUTHSIDE VIRGINIA.

.DAY ONE...

THERE IS THE POTENTIAL FOR UP TO TO 2 INCHES OF SNOWFALL TONIGHT.
REFER TO THE WINTER WEATHER MESSAGE (WBCWSWAKQ/WWUS41 KAKQ) ISSUED AT
433 AM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR A WINTRY STORM SATURDAY AND SUNDAY...REFER
TO THE SPECIAL WEATHER STATEMENT (WBCSPSAKQ/WWUS81 KAKQ) ISSUED AT
533 AM FOR FURTHER DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ012>017-030>032-102-211100-
BERTIE NC-CAMDEN NC-CHOWAN NC-EASTERN CURRITUCK NC-GATES NC-
HERTFORD NC-NORTHAMPTON NC-PASQUOTANK NC-PERQUIMANS NC-
WESTERN CURRITUCK NC-
INCLUDING THE CITIES OF...AHOSKIE...AULANDER...CAMDEN...CURRITUCK...
EDENTON...ELIZABETH CITY...GARYSBURG...GATESVILLE...GRANDY...
HERTFORD...MURFREESBORO...RICH SQUARE...RYLAND...SOUTH MILLS...
SUNBURY...WEEKSVILLE...WINDSOR AND WINFALL
543 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA.

.DAY ONE...

THERE IS THE POTENTIAL FOR UP TO TO 2 INCHES OF SNOWFALL TONIGHT.
REFER TO THE WINTER WEATHER MESSAGE (WBCWSWAKQ/WWUS41 KAKQ) ISSUED AT
433 AM FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MDZ021>025-VAZ048-049-061>064-068>078-080>086-088>090-099-211100-
ACCOMACK VA-AMELIA VA-CAROLINE VA-CHARLES CITY VA-CHESTERFIELD VA-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-ESSEX VA-FLUVANNA VA-
GLOUCESTER VA-GOOCHLAND VA-HANOVER VA-HENRICO VA-INLAND WORCESTER MD-
JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
LOUISA VA-MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NEW KENT VA-
NORTHUMBERLAND VA-POWHATAN VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SURRY VA-SUSSEX VA-WESTMORELAND VA-WICOMICO MD-
INCLUDING THE CITIES OF...AMELIA COURTHOUSE...ASHLAND...BON AIR...
BOWLING GREEN...CALLAO...CAMBRIDGE...CARTERSVILLE...CHAMPLAIN...
CHARLES CITY...CHESTER...CHINCOTEAGUE...CLAREMONT...COLONIAL BEACH...
COLONIAL HEIGHTS...CRISFIELD...CUMBERLAND...DELTAVILLE...DINWIDDIE...
DISPUTANTA...DOWNTOWN RICHMOND...FAIR PORT...FORK UNION...FORT LEE...
FRUITLAND...GLOUCESTER COURTHOUSE...GLOUCESTER POINT...GOOCHLAND...
HADENSVILLE...HIGHLAND SPRINGS...HOPEWELL...HURLOCK...KILMARNOCK...
KING AND QUEEN COURTHOUSE...KING WILLIAM...LOUISA...MANNBORO...
MATHEWS...MCKENNEY...MECHANICSVILLE...MILFORD...MINERAL...MONTROSS...
MOSELEY...NEW KENT...NEW POINT COMFORT...NORGE...OCEAN CITY...
PALMYRA...PETERSBURG...POCOMOKE CITY...POWHATAN...PRINCESS ANNE...
ROBLEY...ROXBURY...SAINT STEPHENS CHURCH...SALISBURY...SURRY...
TALLEYSVILLE...TAPPAHANNOCK...TOANO...TUCKAHOE...URBANNA...
WAKEFIELD...WARSAW...WAVERLY...WEST POINT AND WILLIAMSBURG
543 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND AND NORTHERN
VIRGINIA EASTERN SHORE...CENTRAL VIRGINIA...THE NORTHERN NECK...AND
MIDDLE PENINSULA.

.DAY ONE...

THERE IS THE POTENTIAL FOR A DUSTING TO ONE INCH OF SNOW
TONIGHT...MAINLY SOUTH AND WEST OF I-64.

.DAYS TWO THROUGH SEVEN...

THERE IS THE POTENTIAL FOR A WINTRY STORM SATURDAY AND SUNDAY...REFER
TO THE SPECIAL WEATHER STATEMENT (WBCSPSAKQ/WWUS81 KAKQ) ISSUED AT
533 AM FOR FURTHER DETAILS. OTHERWISE...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

VAZ091>098-100-211100-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-SOUTHAMPTON VA-SUFFOLK VA-
VIRGINIA BEACH VA-YORK VA-
INCLUDING THE CITIES OF...BOYKINS...CAPE CHARLES...CHURCHLAND...
COURTLAND...DEEP CREEK...DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...
DOWNTOWN SUFFOLK...EXMORE...FRANKLIN...GREAT BRIDGE...HAMPTON...
HOLLAND...KEMPSVILLE...LANGLEY AFB...NEWPORT NEWS...OCEAN VIEW...
PATRICK HENRY FIELD...POQUOSON...QUEENS LAKE...SEAFORD...
SMITHFIELD...VIRGINIA BEACH OCEANFRONT AND WINDSOR
543 AM EST THU JAN 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR HAMPTON ROADS AND THE SOUTHERN
VIRGINIA EASTERN SHORE.

.DAY ONE...

THERE IS THE POTENTIAL FOR A DUSTING TO ONE INCH OF SNOW
TONIGHT...MAINLY SOUTH AND WEST OF THE CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MALOIT

In the hours before

Special weather statement, Jan 20, 2:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
251 PM EST THU JAN 20 2005

MDZ021>025-VAZ064-072>078-084>086-099-100-211000-
ACCOMACK VA-CAROLINE VA-DORCHESTER MD-ESSEX VA-GLOUCESTER VA-
INLAND WORCESTER MD-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-
MARYLAND BEACHES MD-MATHEWS VA-MIDDLESEX VA-NORTHAMPTON VA-
NORTHUMBERLAND VA-RICHMOND VA-SOMERSET MD-WESTMORELAND VA-
WICOMICO MD-

...LIGHT SNOW IS EXPECTED OVERNIGHT FOR PORTIONS OF EASTERN VIRGINIA
AND THE LOWER MARYLAND EASTERN SHORE...

...A MORE SIGNIFICANT WINTER STORM IS POSSIBLE SATURDAY INTO
SUNDAY...

A WEAK AREA OF LOW PRESSURE WILL TRACK THROUGH THE SOUTHERN MID
ATLANTIC STATES OVERNIGHT. AHEAD OF THIS WEATHER SYSTEM...LIGHT SNOW
WILL DEVELOP BY LATE EVENING OVER THE NORTHERN NECK AND MIDDLE
PENINSULA...AND BY AROUND MIDNIGHT OVER THE EASTERN SHORE. AT THIS
TIME...SNOW ACCUMULATION IS EXPECTED TO BE LIGHT...GENERALLY AN INCH
OR LESS...BUT SNOWFALL MAY BE BRIEFLY HEAVY AND CAUSE ROADS...BRIDGES
AND OVERPASSES TO BECOME SLICK. MOTORISTS ARE ADVISED TO USE EXTRA
CAUTION OVERNIGHT AND ALLOW EXTRA TIME TO REACH DESTINATIONS.

AS THE LOW PRESSURE TRACKS OFFSHORE FRIDAY MORNING...A COLD FRONT
WILL DROP THROUGH THE AREA...ALLOWING STRONG HIGH PRESSURE TO BUILD
INTO THE AREA FROM CANADA DURING THE DAY FRIDAY.

ANOTHER AREA OF LOW PRESSURE WILL MOVE SOUTHEAST FROM THE UPPER
PLAINS FRIDAY TO THE LOWER OHIO VALLEY SATURDAY MORNING. THE SYSTEM
THEN HEADS TOWARDS THE MID ATLANTIC COAST DEVELOPING A COASTAL LOW
SATURDAY NIGHT...THAT WILL LIFT NORTHEAST ON SUNDAY.

PRECIPITATION IS EXPECTED TO DEVELOP SATURDAY MORNING FOR AREAS
WEST OF THE CHESAPEAKE BAY...THEN THROUGHOUT THE REGION BY SATURDAY
AFTERNOON. TEMPERATURES ARE EXPECTED TO BE COLD ENOUGH FOR
PRECIPITATION AT MOST LOCATIONS TO START AS SNOW. DEPENDING ON THE
EXACT TRACK OF THE LOW...ENOUGH WARM AIR COULD WORK ITS WAY IN FROM
THE SOUTH TO CAUSE THE SNOW TO MIX WITH OR CHANGE TO SLEET OR
FREEZING RAIN. IT APPEARS THAT ENOUGH WARM AIR SHOULD MOVE IN TO
CHANGE PRECIPITATION TO ALL RAIN FOR A TIME SATURDAY EVENING.

AS THE LOW DEVELOPS OFF THE COAST SATURDAY NIGHT...IT WILL DRAW COLD
AIR BACK INTO THE REGION...CAUSING THE PRECIPITATION TO CHANGE BACK
TO ALL SNOW SATURDAY NIGHT. A PERIOD OF SNOW OR SNOW SHOWERS IS
POSSIBLE SUNDAY...BEFORE THE STORM PULLS FAR ENOUGH OUT TO SEA TO
BRING PRECIPITATION TO AN END.

THE TRACK AND STRENGTH OF THIS STORM...AS WELL AS THE POTENTIAL FOR
ICE AND OR SNOW ACCUMULATION...REMAIN UNCERTAIN. IF THE STORM
TRACKS FARTHER NORTH THAN EXPECTED...THE TURNOVER TO MIXED
PRECIPITATION OR RAIN COULD OCCUR FASTER AND OVER A LARGER AREA THAN
CURRENTLY FORECAST. IF THE LOW TRACKS NEAR THE NORTH CAROLINA
BORDER...MANY AREAS ACROSS EASTERN VIRGINIA AND THE MARYLAND EASTERN
SHORE MIGHT RECEIVE ONLY SNOW WITH THIS SYSTEM.

STAY ALERT FOR FURTHER UPDATES AND FORECASTS AS THIS SYSTEM
APPROACHES.

CULLEN
Special weather statement, Jan 20, 3:19 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EST THU JAN 20 2005

NCZ012>017-030>032-102-VAZ048-049-060>063-065>071-079>083-087>098-
211000-
AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-CUMBERLAND VA-DINWIDDIE VA-
EASTERN CURRITUCK NC-FLUVANNA VA-GATES NC-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-ISLE OF WIGHT VA-
JAMES CITY VA-LOUISA VA-LUNENBURG VA-MECKLENBURG VA-NEW KENT VA-
NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-NORTHAMPTON NC-
NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-
PRINCE GEORGE VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-YORK VA-

...WINTER STORM POSSIBLE SATURDAY INTO SUNDAY...

AN AREA OF LOW PRESSURE WILL MOVE SOUTHEAST FROM THE UPPER PLAINS
FRIDAY TO THE LOWER OHIO VALLEY SATURDAY MORNING. THE SYSTEM THEN
HEADS TOWARDS THE COAST DEVELOPING A COASTAL LOW SATURDAY
NIGHT...WHICH WILL LIFT NORTHEAST ON SUNDAY.

PRECIPITATION ASSOCIATED WITH THIS WEATHER SYSTEM IS EXPECTED TO
DEVELOP SATURDAY MORNING. TEMPERATURES ARE EXPECTED TO BE COLD ENOUGH
FOR MOST LOCATIONS TO START AS SNOW. DEPENDING ON THE EXACT TRACK OF
THE LOW...ENOUGH WARM AIR COULD WORK ITS WAY IN FROM THE SOUTH TO
CAUSE THE SNOW TO MIX WITH OR CHANGE TO SLEET OR FREEZING
RAIN...ESPECIALLY OVER AREAS SOUTH OF RICHMOND. IT APPEARS THAT
ENOUGH WARM AIR SHOULD MOVE IN TO CHANGE PRECIPITATION TO ALL RAIN
FOR A TIME SATURDAY EVENING ACROSS INTERIOR SOUTHEAST VIRGINIA AND
PORTIONS OF SOUTH CENTRAL VIRGINIA.

AS THE LOW DEVELOPS OFF THE COAST SATURDAY NIGHT...IT WILL DRAW COLD
AIR BACK INTO THE REGION...CAUSING THE PRECIPITATION TO CHANGE BACK
TO ALL SNOW SATURDAY NIGHT. A PERIOD OF SNOW OR SNOW SHOWERS IS
POSSIBLE SUNDAY...BEFORE THE STORM PULLS FAR ENOUGH OUT TO SEA TO
BRING PRECIPITATION TO AN END.

ACROSS HAMPTON ROADS AND NORTHEAST NORTH CAROLINA...EXCEPT FOR
POSSIBLY STARTING AND ENDING WITH A BRIEF PERIOD OF SNOW...MAINLY
RAIN IS EXPECTED WITH THIS SYSTEM AT THIS TIME.

THE TRACK AND STRENGTH OF THIS STORM...AS WELL AS THE POTENTIAL FOR
ICE AND OR SNOW ACCUMULATION...REMAIN UNCERTAIN. IF THE STORM TRACKS
FARTHER NORTH THAN EXPECTED...THE TURNOVER TO MIXED PRECIPITATION OR
RAIN COULD OCCUR FASTER AND OVER A LARGER AREA THAN CURRENTLY
FORECAST. IF THE LOW TRACKS NEAR THE NORTH CAROLINA BORDER...MANY
AREAS ACROSS EASTERN VIRGINIA AND THE MARYLAND EASTERN
SHORE MIGHT RECEIVE ONLY SNOW WITH THIS SYSTEM.

STAY ALERT FOR FURTHER UPDATES AND FORECASTS AS THIS SYSTEM
APPROACHES.

CULLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Amelia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Winter Weather, Brunswick

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Brunswick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Winter Weather, Caroline

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Caroline forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Winter Weather, Charles City

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Charles City forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Winter Weather, Chesapeake

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Chesapeake forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Winter Weather, Chesterfield / Colonial Heights

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Chesterfield / Colonial Heights forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Cumberland

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Cumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.512, -78.245 (the zone’s center; the record gives no point)

Winter Weather, Dinwiddie / Petersburg

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Dinwiddie / Petersburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Winter Weather, Essex

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Essex forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Fluvanna

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Fluvanna forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Winter Weather, Goochland

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Goochland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Winter Weather, Greensville / Emporia

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Greensville / Emporia forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Winter Weather, Hanover

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Hanover forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Henrico / Richmond

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Henrico / Richmond forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Isle of Wight

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Isle of Wight forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, James City / Williamsburg

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
James City / Williamsburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Winter Weather, King and Queen

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
King and Queen forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, King William

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
King William forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Lancaster

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Lancaster forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.702, -76.420 (the zone’s center; the record gives no point)

Winter Weather, Louisa

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Louisa forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Lunenburg

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Lunenburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Winter Weather, Mathews

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Mathews forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Winter Weather, Mecklenburg

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Mecklenburg forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Winter Weather, New Kent

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
New Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Winter Weather, Newport News

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Newport News forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Norfolk / Hampton / Portsmouth

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Norfolk / Hampton / Portsmouth forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Northumberland

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Northumberland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.882, -76.472 (the zone’s center; the record gives no point)

Winter Weather, Nottoway

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Nottoway forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Winter Weather, Powhatan

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Powhatan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Winter Weather, Prince Edward

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Prince Edward forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Winter Weather, Prince George / Hopewell

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Prince George / Hopewell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Winter Weather, Richmond

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Richmond forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.937, -76.730 (the zone’s center; the record gives no point)

Winter Weather, Southampton / Franklin

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Southampton / Franklin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Winter Weather, Suffolk

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Suffolk forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Surry

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Surry forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Winter Weather, Sussex

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Winter Weather, Virginia Beach

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Virginia Beach forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Winter Weather, Westmoreland

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
Westmoreland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.113, -76.800 (the zone’s center; the record gives no point)

Winter Weather, York / Poquoson

When
January 20, 6:00 PM EST to January 21, 5:00 AM EST
Where
York / Poquoson forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437002, 5437003, 5437004, 5437005, 5437006, 5437007, 5437008, 5437009, 5437010, 5437011, 5437012, 5437013, 5437014, 5437015, 5437016, 5437017, 5437018, 5437019, 5437020, 5437021, 5437022, 5437023, 5437024, 5437025, 5437026, 5437027, 5437028, 5437029, 5437030, 5437031, 5437032, 5437033, 5437034, 5437035, 5437036, 5437037, 5437038, 5437039, 5437040, 5437041, and more.